Annals of Applied Probability

A martingale approach for fractional Brownian motions and related path dependent PDEs

Frederi Viens and Jianfeng Zhang

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In this paper, we study dynamic backward problems, with the computation of conditional expectations as a special objective, in a framework where the (forward) state process satisfies a Volterra type SDE, with fractional Brownian motion as a typical example. Such processes are neither Markov processes nor semimartingales, and most notably, they feature a certain time inconsistency which makes any direct application of Markovian ideas, such as flow properties, impossible without passing to a path-dependent framework. Our main result is a functional Itô formula, extending the seminal work of Dupire (Quant. Finance 19 (2019) 721–729) to our more general framework. In particular, unlike in (Quant. Finance 19 (2019) 721–729) where one needs only to consider the stopped paths, here we need to concatenate the observed path up to the current time with a certain smooth observable curve derived from the distribution of the future paths. This new feature is due to the time inconsistency involved in this paper. We then derive the path dependent PDEs for the backward problems. Finally, an application to option pricing and hedging in a financial market with rough volatility is presented.

Article information

Source
Ann. Appl. Probab., Volume 29, Number 6 (2019), 3489-3540.

Dates
Received: December 2017
Revised: October 2018
First available in Project Euclid: 7 January 2020

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1578366320

Digital Object Identifier
doi:10.1214/19-AAP1486

Mathematical Reviews number (MathSciNet)
MR4047986

Zentralblatt MATH identifier
07172340

Subjects
Primary: 60G22: Fractional processes, including fractional Brownian motion
Secondary: 60H20: Stochastic integral equations 60H30: Applications of stochastic analysis (to PDE, etc.) 35K10: Second-order parabolic equations 91G20: Derivative securities

Keywords
Fractional Brownian motion Volterra SDE Monte Carlo methods path dependent PDEs functional Itô formula rough volatility time inconsistency

Citation

Viens, Frederi; Zhang, Jianfeng. A martingale approach for fractional Brownian motions and related path dependent PDEs. Ann. Appl. Probab. 29 (2019), no. 6, 3489--3540. doi:10.1214/19-AAP1486. https://projecteuclid.org/euclid.aoap/1578366320


Export citation

References

  • [1] Abi Jaber, E., Larsson, M. and Pulido, S. (2017). Affine Volterra processes. Preprint. Available at arXiv:1708.08796.
  • [2] Baudoin, F. and Coutin, L. (2007). Operators associated with a stochastic differential equation driven by fractional Brownian motions. Stochastic Process. Appl. 117 550–574.
  • [3] Bayer, C., Friz, P. and Gatheral, J. (2016). Pricing under rough volatility. Quant. Finance 16 887–904.
  • [4] Bennedsen, M., Lunde, A. and Pakkanen, M. (2016). Decoupling the short- and long-term behavior of stochastic volatility. Preprint. Available at arXiv:1610.00332.
  • [5] Berger, M. A. and Mizel, V. J. (1980). Volterra equations with Itô integrals. I. J. Integral Equations 2 187–245.
  • [6] Berger, M. A. and Mizel, V. J. (1980). Volterra equations with Itô integrals. II. J. Integral Equations 2 319–337.
  • [7] Carr, P. and Madan, D. (2001). Towards a theory of volatility trading. In Option Pricing, Interest Rates and Risk Management. Handb. Math. Finance 458–476. Cambridge Univ. Press, Cambridge.
  • [8] Chronopoulou, A. and Viens, F. G. (2012). Stochastic volatility and option pricing with long-memory in discrete and continuous time. Quant. Finance 12 635–649.
  • [9] Comte, F. and Renault, E. (1998). Long memory in continuous-time stochastic volatility models. Math. Finance 8 291–323.
  • [10] Cont, R. and Fournié, D.-A. (2010). Change of variable formulas for non-anticipative functionals on path space. J. Funct. Anal. 259 1043–1072.
  • [11] Cont, R. and Fournié, D.-A. (2013). Functional Itô calculus and stochastic integral representation of martingales. Ann. Probab. 41 109–133.
  • [12] Cont, R. and Fournié, D. A. (2016). Functional Itô calculus and functional Kolmogorov equations. In Stochastic Integration by Parts and Functional Itô Calculus. Adv. Courses Math. CRM Barcelona 115–207. Birkhäuser/Springer, Cham.
  • [13] Cosso, A. and Russo, F. (2019). Strong-viscosity solutions: Semilinear parabolic PDEs and path-dependent PDEs. Osaka J. Math. 56 323–373.
  • [14] Cuchiero, C. and Teichmann, J. (2018). Generalized Feller processes and Markovian lifts of stochastic Volterra processes: The affine case. Preprint. Available at arXiv:1804.10450.
  • [15] Decreusefond, L. and Üstünel, A. S. (1999). Stochastic analysis of the fractional Brownian motion. Potential Anal. 10 177–214.
  • [16] Dupire, B. (2019). Functional Itô calculus. Quant. Finance 19 721–729.
  • [17] Ekren, I., Keller, C., Touzi, N. and Zhang, J. (2014). On viscosity solutions of path dependent PDEs. Ann. Probab. 42 204–236.
  • [18] Ekren, I., Touzi, N. and Zhang, J. (2016). Viscosity solutions of fully nonlinear parabolic path dependent PDEs: Part I. Ann. Probab. 44 1212–1253.
  • [19] Ekren, I., Touzi, N. and Zhang, J. (2016). Viscosity solutions of fully nonlinear parabolic path dependent PDEs: Part II. Ann. Probab. 44 2507–2553.
  • [20] El Euch, O. and Rosenbaum, M. (2018). Perfect hedging in rough Heston models. Ann. Appl. Probab. 28 3813–3856.
  • [21] El Euch, O. and Rosenbaum, M. (2019). The characteristic function of rough Heston models. Math. Finance 29 3–38.
  • [22] Fouque, J.-P. and Hu, R. (2018). Optimal portfolio under fast mean-reverting fractional stochastic environment. SIAM J. Financial Math. 9 564–601.
  • [23] Gatheral, J. (2008). Consistent modeling of SPX and VIX options. In Fifth World Congress of the Bachelier Finance Society.
  • [24] Gatheral, J., Jaisson, T. and Rosenbaum, M. (2018). Volatility is rough. Quant. Finance 18 933–949.
  • [25] Gatheral, J. and Keller-Ressel, M. (2018). Affine forward variance models. Preprint. Available at arXiv:1801.06416.
  • [26] Gulisashvili, A., Viens, F. and Zhang, X. (2018). Small-time asymptotics for Gaussian self-similar stochastic volatility models. Appl. Math. Optim. DOI:10.1007/s00245-018-9497-6.
  • [27] Keller, C. (2016). Viscosity solutions of path-dependent integro-differential equations. Stochastic Process. Appl. 126 2665–2718.
  • [28] Lee, R. W. (2004). The moment formula for implied volatility at extreme strikes. Math. Finance 14 469–480.
  • [29] Lukoyanov, N. Y. (2007). On viscosity solution of functional Hamilton–Jacobi type equations for hereditary systems. Proc. Steklov Inst. Math. Suppl. 2 190–200.
  • [30] Mocioalca, O. and Viens, F. (2005). Skorohod integration and stochastic calculus beyond the fractional Brownian scale. J. Funct. Anal. 222 385–434.
  • [31] Nualart, D. (2006). Malliavin calculus and related topics. In Stochastic Processes and Related Topics, 2nd ed. Math. Res. 61 103–127. Springer, Berlin.
  • [32] Pardoux, É. and Peng, S. G. (1990). Adapted solution of a backward stochastic differential equation. Systems Control Lett. 14 55–61.
  • [33] Peng, S. (2010). Backward stochastic differential equation, nonlinear expectation and their applications. In Proceedings of the International Congress of Mathematicians, Vol. I 393–432. Hindustan Book Agency, New Delhi.
  • [34] Peng, S. and Song, Y. (2015). $G$-expectation weighted Sobolev spaces, backward SDE and path dependent PDE. J. Math. Soc. Japan 67 1725–1757.
  • [35] Peng, S. and Wang, F. (2016). BSDE, path-dependent PDE and nonlinear Feynman–Kac formula. Sci. China Math. 59 19–36.
  • [36] Peng, S. G. (1991). Probabilistic interpretation for systems of quasilinear parabolic partial differential equations. Stoch. Stoch. Rep. 37 61–74.
  • [37] Ren, Z., Touzi, N. and Zhang, J. (2017). Comparison of viscosity solutions of fully nonlinear degenerate parabolic path-dependent PDEs. SIAM J. Math. Anal. 49 4093–4116.
  • [38] Revuz, D. and Yor, M. (1991). Continuous Martingales and Brownian Motion. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 293. Springer, Berlin.
  • [39] Yong, J. (2013). Backward stochastic Volterra integral equations—A brief survey. Appl. Math. J. Chinese Univ. Ser. B 28 383–394.
  • [40] Zhang, J. (2017). Backward Stochastic Differential Equations: From Linear to Fully Nonlinear Theory. Probability Theory and Stochastic Modelling 86. Springer, New York.